Thunderstorm Wind, Cochise
- When
- July 24, 8:22 PM MST
- Where
- Cochise County, 1.38 mi S of (Dug)bisbee Douglas
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.450, -109.600
Thunderstorms moved northwest across southeast Arizona during the evening. Some produced severe wind gusts near the International Border, but no damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Thunderstorms moved northwest across southeast Arizona during the evening. Some produced severe wind gusts near the International Border, but no damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 24, 3:40 PM MST, 4 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 340 PM MST SUN JUL 24 2016 .SYNOPSIS...Adequate moisture will provide scattered mainly afternoon and evening thunderstorms into next weekend. Daytime temperatures will generally trend a few degrees above normal. && .DISCUSSION...Isolated to scattered showers and thunderstorms were occurring mainly across the White Mountains, the Chiricahua Mountains, and near the International border adjacent southeastern Santa Cruz County and southwestern Cochise County at this time. Otherwise, mostly clear skies prevailed across southeast Arizona. Various mesoscale models suggest that the White Mountains as well as locales south-to-southeast of Tucson will be favored for showers/ tstms this evening. Ample moisture in combination with MUCAPES ranging from 1000-2000 J/kg will continue into this evening. However, storm motions will be quite slow given the surface-3 km mean wind flow. Have noted the rapidly cooling cloud tops southeast of this forecast area across far eastern Sonora/western Chihuahua Mexico. These showers and thunderstorms are developing ahead of an approaching inverted trough, and the GFS moves this system nwwd into northeastern Sonora around daybreak Monday. Have maintained scattered showers and thunderstorms this evening from Tucson ewd/swd, and isolated showers/tstms across western sections. A slight chance of showers/tstms exists area-wide late tonight into Monday morning. The 24/12Z GFS/ECMWF/CMC were similar with depicting a quasi-stationary upper high centered over southern Utah/northern Arizona Tuesday into next weekend. These solutions depict some drying of significance Thur-Fri across northern/central Arizona. However, there appears to be only very minor daily changes in moisture content across southeast Arizona. Thus, the scenario of scattered afternoon/evening showers/tstms, and a slight chance of late night/early morning showers/tstms will suffice Tuesday through next Sunday. High temps during this forecast period will trend close to seasonal normals, or a few degs above normal depending upon location. && .AVIATION...VALID THRU 26/00Z. Few-sct clouds at 8-12k ft msl with isolated to scattered SHRA/TSRA mainly across the White Mtns NE of KSAD, and S-SE of KTUS. Brief wind gusts to around 40 kts and MVFR conditions are possible with the stronger TSRA. Otherwise, sfc wind generally NWLY at 8-12 kts with slightly stronger speeds and gusts to around 25 kts through the Gila Valley near KSAD into this evening. Mainly light and terrain driven winds will occur overnight, becoming WLY/NWLY at around 10 kts late Monday morning. Isolated to scattered SHRA/TSRA will occur again Monday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered mainly afternoon and evening showers and thunderstorms will occur into next weekend. Outside of gusty thunderstorm outflow winds, 20-foot winds will generally be terrain driven and less than 15 mph. The exception will be the Gila River Valley, where northwesterly winds around 20 mph with higher gusts are possible during the afternoon hours through midweek. && .TWC Watches/Warnings/Advisories...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson DISCUSSION...Francis AVIATION/FIRE WEATHER...French
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 340 PM MST SUN JUL 24 2016 AZZ509-510-242330- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW- 340 PM MST SUN JUL 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 430 PM MST... AT 337 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF MORENCI...MOVING SOUTH AT 5 TO 10 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN ADDITION...MODERATE TO HEAVY RAIN WILL ALSO OCCUR WITH THIS STORM. RAINFALL AMOUNTS OF THREE QUARTERS TO 1 INCH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLIFTON AND MORENCI. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3328 10934 3322 10914 3296 10919 3305 10948 TIME...MOT...LOC 2237Z 018DEG 7KT 3319 10927 MOLLERE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 514 PM MST SUN JUL 24 2016 AZZ509-510-250045- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW- 514 PM MST SUN JUL 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND WEST CENTRAL GREENLEE COUNTIES UNTIL 545 PM MST... AT 512 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CLIFTON...OR 19 MILES NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 5 TO 10 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN ADDITION...EXPECT RAINFALL AMOUNTS OF AROUND A HALF TO THREE QUARTERS OF AN INCH...WITH SMALL HAIL POSSIBLE. THIS STORM WILL REMAIN OVER MAINLY REMOTE AREAS OF EAST CENTRAL GRAHAM AND WEST CENTRAL GREENLEE COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3306 10937 3291 10926 3275 10946 3298 10963 TIME...MOT...LOC 0012Z 057DEG 7KT 3295 10939 MOLLERE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 558 PM MST SUN JUL 24 2016 AZZ508-512-250145- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT- 558 PM MST SUN JUL 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL 645 PM MST... AT 558 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PORTAL AND RODEO. THIS STORM WAS NEARLY STATIONARY. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PARADISE AND PORTAL. LAT...LON 3179 10923 3201 10929 3202 10906 3183 10906 TIME...MOT...LOC 0058Z 063DEG 3KT 3190 10911
The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
Hopkins RAWS reported a 59 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646179, 653202.